Nebraska, 2004

Tornadoes and Hail in Nebraska, June 10, 2004

June 10, 2004 · NWS GID · 16 events in 6 counties and zones

A night of severe weather pounded sections of south-central Nebraska with two tornadoes and several reports of hail and high winds. The first tornado occurred in Webster county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$680,000
Crop damage
$1.9 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A night of severe weather pounded sections of south-central Nebraska with two tornadoes and several reports of hail and high winds. The first tornado occurred in Webster county. The path stretched from south of Inavale to northeast of Red Cloud near Cowles. Along its path, a couple of pivots were overturned, several out buildings ripped apart and windows blown out of a home northwest of Red Cloud. The tornado crossed U.S. Highway 136 west of Red Cloud and U.S. Highway 281 north of town. Property damage along the tornado's 12 mile path was estimated at one-half million dollars.Elsewhere in south-central Nebraska, a brief tornado tore a 40 foot covering from a house north of Boelus. The homeowners said the twister left a visible trail of damage through a stand of cottonwood trees to the northeast of their property. High winds caused minor damage in Kearney. Large hail was reported in Furnas county, but that was offset by much needed rain in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 1:21 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 1:21 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
221 PM CDT THU JUN 10 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  FOCUS IS ON CONVECTION
AND SEVERE POTENTIAL TONIGHT. 18Z SFC ANALYSIS PLACED BROACH SURFACE
TROF IN THE HIGH PLAINS..WITH SFC LOW BEGINNING TO DEVELOP IN
NORTHEAST COLORADO. WARM FRONT EXTENDED NORTH OF OUR CWA ACROSS
NORTHERN NEBRASKA...WITH DRY LINE IN EASTERN COLORADO.  WATER VAPOR
IMAGERY/MORNING UPPER AIR SHOWED UPPER TROF IN THE CENTRAL ROCKIES
WITH 90KT JET ROUNDING BASE OF TROF.

PROGRESSION OF UPPER TROF AND SFC CYCLOGENESIS HAS SLOWED...THEREBY
DELAYING CONVECTIVE POTENTIAL FOR OUR CWA TO GENERALLY AFTER 00Z
THIS EVENING.  SFC LOW CONTINUES TO DEEPEN IN NORTHEAST CO WITH HGHT
FALLS OF 1-2MB.  AFTERNOON CONVECTION SHOULD INITIATE NORTH OF OUR
CWA AHEAD OF THE WARM FRONTAL BOUNDARY...AND ACROSS THE HIGH PLAINS
TO OUR WEST ALONG THE DRY LINE AND COOL FRONT. UPPER TROF MOVES ONTO
THE PLAINS TONIGHT WITH SFC LOW LIFTING EAST ACROSS OUR CWA TONIGHT.
INDIVIDUAL STORMS WHICH DEVELOP TO THE WEST WILL TRACK NORTHEAST 20-
25 MPH...WHILE THE ENTIRE AREA MOVES EAST ACROSS NEB/KS AS THE UPPER
LOW ADVANCES.  SFC BASED CAPES PROGGED AROUND 2500 J/KG WITH LITTLE
INHIBITION...AND INCREASING SHEAR THIS EVENING WITH APPROACHING
SYS.  SVR POTENTIAL REMAINS WITH FURTHER DETAILS PROVIDED IN SPC
SWODY1 DISCUSSION.  POTENTIAL FOR HEAVY RAINFALL ALSO A HAZARD WITH
PRECIPITABLE WATER VALUES AROUND AN INCH AND A HALF...AND HIGH DPS AT
THE SFC AND H85.

FRONT MOVES THROUGH THE CWA TONIGHT WITH DRY CONDITIONS FORECAST
FRIDAY...WHILE UPPER LOW LIFTS FARTHER INTO THE NORTHERN PLAINS.
FRONTAL BOUNDARY BEGINS TO LIFT NORTH ON SATURDAY AS A WARM FRONT...
BRINGING A RETURN CHANCE FOR TSTM DEVELOPMENT WHILE MID LEVEL
SHORTWAVE CROSSES THE CENTRAL PLAINS.  BY SUNDAY...THE FRONTAL
BOUNDARY MAY BE STALLED ACROSS OUR CWA...BUT THIS MAY OR MAY NOT BE
REALISTIC DEPENDING ON CONVECTION SATURDAY NIGHT.  ATTM...HAVE LEFT
SUNDAY FORECAST DRY FOR NOW AND BOUNDARY PLACEMENT WILL NEED TO BE
MONITORED.

.LONG TERM...MONDAY THROUGH THURSDAY. MINOR CHANGES MADE TO EXTENDED
FORECAST WITH MEDIUM AND LONG RANGE MODELS IN OVERALL AGREEMENT WITH
REGARD TO EVOLUTION OF UPPER AND SFC PATTERN...THOUGH AS ALWAYS...THE
DEVIL IS IN THE DETAILS.

GENERAL IDEA IS FOR QUASI-ZONAL/LOW AMPLITUDE NW FLOW TO PREVAIL FOR
AT LEAST THE FIRST PART OF WEEK ACROSS THE NRN CONUS...WHILE RISING
HEIGHTS/UPPER RIDGING DEVELOPS OVER THE DESERT SW/TX PANHANDLE. 12Z
GFS HAS TRENDED TOWARD THE ECMWF IN DEPICTING A MORE AMPLIFIED NRN
STREAM...WITH INITIAL RESULT A STRONGER S/W TROF KICKED EAST FROM
GOAK LOW SUN-MON...AND A SFC LOW POSITION MON AM OVER SW NE/NW KS VS
TX/OK PANHANDLES. 12Z GFS ALSO QUICKER W/ FROPA...MON AFT VS MON
EVE. TRACK/TIMING DIFFERENCES ASIDE...ENUF CONSENSUS TO INCLUDE AT
LEAST A SLGT MENTION MON AFT/NIGHT...THOUGH 12Z SOLUTION CERTAINLY
OF MORE INTEREST IN TERMS OF SVR POTENTIAL.

REMAINDER OF FORECAST TO REMAIN DRY FOR NOW W/ HEIGHTS RISING TUE
THRU WED IN WAKE OF S/W TROF PASSAGE...AND INCREASING MDL DIVERGENCE
AND LOWER CONFIDENCE IN ANY PARTICULAR SOLUTION THEREAFTER.

TEMPS LOOK TO REMAIN NEAR SEASONAL THROUGH THE PERIOD...AND FOLLOWED
TRENDS SUGGESTED BY 12Z GFS/00Z ECMWF.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/VII
Hazardous weather outlook, Jun 10, 5:40 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT THU JUN 10 2004

NEZ041-048-049-062>064-075>077-086-087-111200-
ADAMS-CLAY-FILLMORE-HALL-HAMILTON-MERRICK-NANCE-NUCKOLLS-POLK-THAYER-
YORK-
640 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS IN WESTERN NEBRASKA WILL PUSH EAST OF HIGHWAY 281
AFTER 9 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
THE SIZE OF QUARTERS AND DAMAGING THUNDERSTORMS WINDS BETWEEN 9 PM
AND 1 AM.

AS THE STORMS SHIFT EAST...LOCALLY HEAVY RAIN IN EXCESS OF ONE
INCH MAY ALSO FALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT BEGINS TO LIFT NORTH ACROSS KANSAS.  ANOTHER
CHANCE OF THUNDERSTORMS EXISTS ON MONDAY.  THE SEVERE WEATHER
POTENTIAL OF THESE STORMS WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1 AM ACROSS PARTS OF THE
AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE
READY FOR ACTIVATION ON SHORT NOTICE.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NEZ039-040-046-047-111200-
GREELEY-HOWARD-SHERMAN-VALLEY-
640 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

...TORNADO WATCH UNTIL 11 PM...

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH ABOUT 11 PM
THIS EVENING FOR THE AREA. SEVERE THUNDERSTORMS OVER THE NEBRASKA
SAND HILLS WILL MOVE EAST AND ENTER THE REGION AFTER 730 PM. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO 2 INCHES
IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. STORM MOTION
WILL BE EAST NORTHEAST AT 30 MPH.

THE AREA OF THUNDERSTORMS WILL ORGANIZE AND MOVE EAST AFTER
MIDNIGHT...WITH SOME LOCALLY HEAVY RAIN POSSIBLE. SOME AREAS COULD
SEE 1 TO 2 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT BEGINS TO LIFT NORTH ACROSS KANSAS.  ANOTHER
CHANCE OF THUNDERSTORMS EXISTS ON MONDAY.  THE SEVERE WEATHER
POTENTIAL OF THESE STORMS WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 11 PM ACROSS
THE AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN
ALERT AND BE READY FOR ACTIVATION ON SHORT NOTICE.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

KSZ005>007-017>019-NEZ060-061-072>074-082>085-111200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL-
OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-WEBSTER-
640 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

...TORNADO WATCH UNTIL 10 PM...

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL EXPAND ACROSS THE AREA THIS EVENING. THERE
IS HIGH LIKELIHOOD OF LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO IS POSSIBLE THIS EVENING. STORMS MOTION WILL BE NORTHEAST
AT 30 MPH.

THE AREA OF THUNDERSTORMS WILL ORGANIZE AND MOVE EAST OF THE REGION
AFTER MIDNIGHT...WITH SOME LOCALLY HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT BEGINS TO LIFT NORTH ACROSS KANSAS.  ANOTHER
CHANCE OF THUNDERSTORMS EXISTS ON MONDAY.  THE SEVERE WEATHER
POTENTIAL OF THESE STORMS WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 10 PM ACROSS
THE AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN
ALERT AND BE READY FOR ACTIVATION ON SHORT NOTICE.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NOAA/NWS/MORITZ

In the hours before

Special weather statement, Jun 10, 4:24 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
524 PM CDT THU JUN 10 2004

KSZ005>007-017>019-NEZ060-061-072>074-082>085-102315-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL-
OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-WEBSTER-
INCLUDING THE CITIES OF...BELOIT...HOLDREGE...KEARNEY...LEXINGTON...
MINDEN...PHILLIPSBURG
524 PM CDT THU JUN 10 2004

...TORNADO WATCH INFORMATION FOLLOWS...

THE FOLLOWING COUNTIES OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS ARE INCLUDED IN TORNADO WATCH NUMBER 428 UNTIL 10 PM.

IN SOUTH CENTRAL NEBRASKA...

DAWSON     BUFFALO     GOSPER     PHELPS     KEARNEY     WEBSTER
FURNAS     HARLAN      FRANKLIN

IN NORTH CENTRAL KANSAS...

PHILLIPS     SMITH     JEWELL     ROOKS     OSBORNE      MITCHELL

ONCE AGAIN...ALL OF THESE COUNTIES LISTED ARE IN A TORNADO WATCH
UNTIL 10 PM.

NOAA/NWS/MORITZ

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Furnas

When
June 10, 6:20 PM CST
Where
Furnas County, 2 mi S of Cambridge
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -100.167

Hail, Furnas

When
June 10, 6:20 PM CST
Where
Furnas County, 1 mi N of Wilsonville
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -100.117

Hail, Furnas

When
June 10, 6:40 PM CST
Where
Furnas County, Cambridge
Measured
2 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
40.283, -100.167

Hail, Dawson

When
June 10, 7:25 PM CST
Where
Dawson County, Gothenburg
Measured
1 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.933, -100.150

Tree damage and some low-impact street flooding were reported along with the hail.

Thunderstorm Wind, Buffalo

When
June 10, 8:05 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
40.700, -99.083

Hail, Dawson

When
June 10, 8:30 PM CST
Where
Dawson County, Lexington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -99.733

Tornado, Webster

When
June 10, 8:49 PM CST to 9:23 PM CST
Where
Webster County, 6 mi S of Inavale
Rating
F1
Path length
12 mi
Path width
300 yd
Property damage
$500,000
Crop damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
40.017, -98.650

A tornado cut across Webster County shortly after sunset. The tornado caused damage at about half-dozen locations during its journey.

Hail, Buffalo

When
June 10, 9:08 PM CST
Where
Buffalo County, Miller
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.933, -99.383

Funnel Cloud, Webster

When
June 10, 9:45 PM CST
Where
Webster County, 4 mi E of Blue Hill
Reported by
AMATEUR RADIO
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Hail, Buffalo

When
June 10, 9:52 PM CST
Where
Buffalo County, Ravenna
Measured
0.88 in hail
Property damage
$40,000
Crop damage
$1.0 million
Reported by
AMATEUR RADIO
Coordinates
41.033, -98.933

60 mph winds were reported in the Ravenna area along with the hail.

Hail, Buffalo

When
June 10, 9:57 PM CST
Where
Buffalo County, Kearney
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.700, -99.083

Thunderstorm Wind, Howard

When
June 10, 10:03 PM CST
Where
Howard County, Boelus
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
41.083, -98.717

Tornado, Howard

When
June 10, 10:05 PM CST to 10:09 PM CST
Where
Howard County, 4 mi N of Boelus
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.133, -98.717

A brief tornado was reported north of Boelus.

Hail, Howard

When
June 10, 10:08 PM CST
Where
Howard County, Elba
Measured
1 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
GENERAL PUBLIC
Coordinates
41.283, -98.583

60 mph winds were reported in the Elba area along with the hail.

Hail, Howard

When
June 10, 10:11 PM CST
Where
Howard County, Farwell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.217, -98.633

Hail, Greeley

When
June 10, 10:30 PM CST
Where
Greeley County, Greeley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -98.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410401, 5410402, 5410403, 5410404, 5410405, 5410406, 5410407, 5410408, 5410409, 5410410, 5410411, 5410412, 5410413, 5410414, 5410415, 5410416.